Warning Signs Of An Overdose
If you know someone who is using drugs, or you are frequently in areas where drugs are being used, it is helpful to know the signs of an overdose. A drug overdose can have serious consequences if it is not treated quickly and may even be fatal.
Knowing how to handle the situation and recognizing the symptoms of an overdose are key to keeping those around you safe.
What Is An Overdose?
An overdose can occur when a person ingests a substance such as drugs or alcohol at a toxic level. People have varying tolerances to drugs and alcohol, and while one individual may be able to handle multiple drinks or doses of a substance, another may not.
Many types of substances may lead to an overdose, including:
- Opioids such as heroin or prescription painkillers
- Stimulants such as methamphetamine or cocaine
Whenever someone ingests too much of one of these substances, it may lead to an overdose.
What Are the Symptoms of an Overdose?
The symptoms of an overdose will vary by person and the type of substance ingested.
Symptoms of an Alcohol Overdose
The symptoms of an alcohol overdose may include any of the below:
- Loss of coordination
- Irregular or slow breathing
- Low body temperature
- Pale or blue-tinged skin
- Extreme slurring of speech
If you know someone has been drinking and they present with any of the above symptoms, call 911 for immediate medical help. Don’t allow them to go to sleep or try to make them vomit. Instead, keep them sitting up and give them water until the paramedics arrive.
Symptoms of an Opioid Overdose
Opioids may cause an individual to present with signs of severe sleepiness or exhaustion. These substances are the most likely to cause fatal overdoses. Symptoms of opioid overdose include:
- “Pinpoint” pupils
- Slowed breathing
- Cold, clammy skin
- Blue-tinged skin around the lips or fingernails
- Extreme sleepiness
If you suspect someone may be suffering from an opioid overdose, call 911 as soon as possible. If they are unconscious, roll them onto their side to prevent choking. When they recover, they should seek opiate addiction treatment.
Symptoms of a Benzo Overdose
Benzodiazepines are commonly used to reduce anxiety or promote sleep. If they are not taken in accordance with a prescription, they may result in an overdose. Signs of a benzo overdose include:
- Clammy skin
- Weak or rapid pulse
- Sluggish or limited reflexes
- Enlarged pupils
- Blue-tinged lips
- Slow or shallow breathing
- Lack of coordination
If you believe that you or someone you know may be experiencing a benzo overdose, call for medical help immediately.
Symptoms of a Stimulant Overdose
Stimulants include drugs such as cocaine or methamphetamine. They act by speeding up the nervous system and may result in a rapid heart rate. Signs of a stimulant overdose include:
- Increased sweating, body temperature, or heart rate
- Tremors or twitches in the arms or legs
- Trouble breathing
- Chest pain
- Nausea or vomiting
- Confusion, seizures, or tremors
- High levels of energy
- Anxiety or paranoia
A stimulant overdose can be very serious. Call for medical assistance immediately and try to give the person water and keep them calm while you are waiting. After they have recuperated from their overdose, suggest that they attend a drug addiction treatment center.
Helping Someone Obtain Addiction Treatment
If someone you love is suffering from an addiction, you can help them seek addiction treatment. At 2nd Chance Clinic, we offer outpatient treatment services for those with substance use disorders. Our office helps clients in the central Kentucky area, including Lexington, KY, and Somerset, KY. To get started, contact us today.